DALLAS (CBSDFW.COM) – Resident Jennifer Royall knows how easy it is to overreact as a first-time mom.
“Whenever I heard a sneeze or a cough, I would absolutely go into a panic,” she said.
Doctors warn, though, overdosing children on over the counter medications to treat a runny nose could have some serious consequences.
“You could see seizures, you could see really a very lethargic kind of out of It child, you could even see cardiac arrhythmia,” said Dr. Sue Hubbard, of the Pediatric Associates of Dallas.
In fact, overdoses are one of the most common reasons children wind up in the emergency room every year.
But a new study released Tuesday by the Journal of the American Medical Association found pharmaceutical companies can make it difficult to find the right dosage for a child. As such, authors of the new study are calling on the FDA to create a standard unit of measurement for liquid medications.
That study found almost 99 percent of measuring devices provided with liquid children’s medications were inconsistent with the dosage recommendations on their labels.
For an allergy medication recommending a dose of one teaspoon for children age six to 11, CBS 11 found the attached cup could hold more than four teaspoons.
Those who headed the study would also like the agency to require companies to include a standard measuring device, clearly marked with the appropriate dose for the individual medicine it’s attached to.
Comparing several of the devices, pharmacist Kristin Ziglar, of Dougherty’s Pharmacy, found they don’t always measure accurately.
“This one comes up a bit shy,” she said pointing to measuring cup from a popular children’s medicine.
The medications could also require a bit of math, switching between teaspoons, milliliters, tablespoons and drams.
“There’s not a standard in the industry,” said Dougherty’s senior pharmacist, Wayne McMeans.“It can be very confusing.”
The authors of the new study are calling on the FDA to create a standard unit of measurement for liquid medications.